SIR: The role of GABA in catatonia has been identified. However, while hypoactivity at GABAA receptor may cause catatonia, increased activity at GABAB may worsen catatonia.1 We report a patient who suffered from benzodiazepine withdrawal catatonia that could have been worsened by baclofen.
A 61-year-old man was treated for anxiety disorder without depressive features with diazepam 5 mg po TID. The patient was also on baclofen 20 mg po TID for cervicalgia.
The patient complained of chest pain and was admitted to the telemetry unit for observation. His stay was complicated secondary to refusal of medications, and he consequently suffered benzodiazepine withdrawal delirium accompanied by delusions of being poisoned. Laboratory studies including CBC and chemistry were within normal limits, but vital signs indicated mild autonomic elevations (pulse 110, normal sinus rhythm, blood pressure 165/116) consistent with benzodiazepine withdrawal delirium.
A psychiatric consultant noted the presence of catatonic signs including posturing, rigidity, waxy flexibility, negativism, and withdrawal as defined by the refusal of food and oral medications. The Bush-Francis Catatonia Rating Scale score was 20 indicative of moderately severe catatonia.2
The patient was given an initial dose of lorazepam at 1 mg IV with resolution of his immobility after approximately 1 hour at which time he appeared more agitated with verbal yelling. The patient received haloperidol and ziprasidone during the initial 3 day period to control verbal and physical agitation with mild improvement in overall catatonic signs, but with frequent switching from a psychomotor retarded state to an excited catatonic state. Lorazepam dosed from 3 to 6 mg IV daily was continued during this period to address his benzodiazepine withdrawal delirium as well. Catatonia improved gradually (BFCRS=4), and by the seventh day, the patient showed improvements in orientation, but amnesia to recent events since his illness onset.2
He was seen 1 month later as an outpatient. The patient been discharged on diazepam 5 mg TID but baclofen was not restarted. Four months after this episode he was readmitted for an exacerbation of congestive heart failure. Diazepam was tapered from 5 mg TID to 2.5 mg TID without the return of catatonia or psychosis.
This patient’s catatonic presentation appeared mostly likely secondary to benzodiazepine withdrawal delirium and a precipitous decline in GABAA activity after his refusal of po medications.3 However, the presence of catatonia in this case is interesting because baclofen increases the activity of the GABAB receptor. In this case we found that the addition of baclofen may have upset the balance between GABAA and GABAB activity leading to catatonia that required prolonged treatment with lorazepam, a GABAA promoter for resolution.4 We feel that this case may illustrate a potentially minor but clinically significant procatatonic role for GABAB activity.1,5